Alert archive / Wisconsin / Flash Flood Warnings in 2018

Flash Flood Warning 9, NWS Duluth, MN

June 17, 2018Bayfield County, Douglas County, Wisconsin

NWS Duluth, MN issued this flash flood warning at Jun 17, 2018, 3:47 PM CDT for Bayfield County, Douglas County, Wisconsin. It was in force for 3 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 17, 2018, 3:47 PM CDT (20:47 UTC)
Expired
Jun 17, 2018, 6:45 PM CDT
In force
3 hr
Issued by
NWS Duluth, MN
Area
Storm-based polygon
Flood severity
None

Counties Bayfield County, WI, Douglas County, WI

The radar

The Duluth radar (KDLH), 37 km from the middle of the area, began a volume at 20:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 17, 3:55 PM CDTFLASH FLOOD1 Sse Oulu, WI1.73 OF RAIN IN 40 MINUTES. FLOODING OVER ROADS ON FARM. SEASONAL CREEK IS RUNNING 15X MORE THAN WHAT IT CAN HOLD. WATER IS 6 ABOVE ROAD SURFACE BETWEEN FIELDS.
Jun 17, 4:30 PM CDTFLASH FLOOD12 Wnw Cable, WIDENVER ROAD CLOSED DUE TO WATER OVER THE ROAD FROM THE OUNCE RIVER. 7.9 OF RAIN FROM 930 PM LAST NIGHT TO 430 PM TODAY. TREES DOWN ALONG THE HIGHWAY WHILE DRIVING HOME.
Jun 17, 5:15 PM CDTFLOOD3 Sse Moquah, WIBRIDGE DAMAGED NEAR US HIGHWAY 63 AND US HIGHWAY 2. US-63 AND 2 CLOSED TO DRUMMOND WI. CARS HAVE DRIVEN ONTO FLOODED ROADWAYS AND BEEN STRANDED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

International Fa, MN (KINL), launched 12:00Z, 8.8 hours before the alert went out and 242 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 12:00Z on 2018-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 12:00Z on 2018-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
572 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
118 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

211 
WGUS53 KDLH 172047
FFWDLH
WIC007-031-172345-
/O.NEW.KDLH.FF.W.0009.180617T2047Z-180617T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Duluth MN
347 PM CDT SUN JUN 17 2018

The National Weather Service in Duluth MN has issued a

* Flash Flood Warning for...
  Bayfield County in northwestern Wisconsin...
  Douglas County in northwestern Wisconsin...

* Until 645 PM CDT

* At 344 PM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Flash flooding is expected to 
  begin shortly or is already occurring. SEEK HIGHER GROUND NOW! The 
  city of Drummond and areas near there should be extra vigilant in 
  staying on high ground and away from rivers. This is a 
  particularly dangerous situation. 

* Some locations that will experience flooding include...
  Superior, Hawthorne, Iron River, Lake Nebagamon, Cable, Barnes, 
  Wascott, Maple, Brule, Poplar In Douglas County, Solon Springs, 
  Oulu, Drummond, Oliver, Port Wing, Gordon, Dairyland, South Range, 
  and Ino.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 4617 9229 4666 9229 4665 9221 4670 9221
      4673 9218 4672 9215 4674 9214 4676 9201
      4672 9195 4673 9180 4679 9159 4681 9148
      4686 9133 4689 9119 4659 9093 4617 9095

$$

Wolfe
2 follow-up statements
172 
WGUS73 KDLH 172115
FFSDLH

Flash Flood Statement
National Weather Service Duluth MN
415 PM CDT SUN JUN 17 2018

WIC007-031-172345-
/O.CON.KDLH.FF.W.0009.000000T0000Z-180617T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Bayfield WI-Douglas WI-
415 PM CDT SUN JUN 17 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 645 PM CDT FOR
BAYFIELD AND DOUGLAS COUNTIES...

At 410 PM CDT, trained weather spotters reported flash flooding in 
Oulu, WI. Up to two inches of rain have already fallen. Flash 
flooding is already occurring. Extra special attention should be 
paid to both the Drummond area and along the Nemadji River which has 
seen record flows as of 230 PM.

Some locations that will experience flooding include...
Superior, Hawthorne, Iron River, Lake Nebagamon, Cable, Barnes, 
Wascott, Maple, Brule, Poplar In Douglas County, Solon Springs, 
Oulu, Drummond, Oliver, Port Wing, Gordon, Dairyland, South Range, 
and Ino.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 4617 9229 4666 9229 4665 9221 4670 9221
      4673 9218 4672 9215 4674 9214 4676 9201
      4672 9195 4673 9180 4679 9159 4681 9148
      4686 9133 4689 9119 4659 9093 4617 9095

$$

Wolfe
751 
WGUS73 KDLH 172348
FFSDLH

Flash Flood Statement
National Weather Service Duluth MN
648 PM CDT SUN JUN 17 2018

WIC007-031-172357-
/O.EXP.KDLH.FF.W.0009.000000T0000Z-180617T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Bayfield WI-Douglas WI-
648 PM CDT SUN JUN 17 2018

...THE FLASH FLOOD WARNING FOR BAYFIELD AND DOUGLAS COUNTIES HAS
EXPIRED...

Since the torrential rain has stopped, flash flooding should not be 
an issue, but widespread areal flooding will continue for some time. 
Please continue to heed any remaining road closures and be alert for 
high water.

LAT...LON 4617 9229 4666 9229 4665 9221 4670 9221
      4673 9218 4672 9215 4674 9214 4676 9201
      4672 9195 4673 9180 4679 9159 4681 9148
      4686 9133 4689 9119 4659 9093 4617 9095

$$

Wolfe

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this flash flood warning went out at Jun 17, 1:39 PM CDT, 2 hours 8 minutes earlier.

Area forecast discussion, Jun 17, 1:39 PM CDT, 2 hours 8 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
139 PM CDT Sun Jun 17 2018

.SHORT TERM...(This evening through Monday)
Issued at 138 PM CDT Sun Jun 17 2018

Strong to severe storms from far northeast Minnsota to near the
Aitkin/Brainerd Lakes region were moving east this afternoon.
Beside the severe threat, the storms are producing very heavy rain
with a quick 1 to 2 inches being estimated by radar. Storms may
track over the same areas leading to potentially 4 to 6 inches of
rain, especially over northwest Wisconsin. The higher amounts
should affect smaller areas but will exacerbate the flooding
issues ongoing.

.LONG TERM...(Monday night through Saturday)
Issued at 322 AM CDT Sun Jun 17 2018

Quieter stretch of weather to begin the long term. Chance of
showers and thunderstorms returns Friday night and Saturday.

The persistent baroclinic zone which brought heavy rain to the
Northland over the past several days will move away from the area
Monday night. High pressure is forecast to build into the region
with temperatures near to slightly above normal. Upper-level flow
will be focused well to our south with weak winds overhead.
Thunderstorm chances return to the picture Friday evening as an
upper-level jet streak moves through the Four Corners region and
into the Central Plains. Showers and thunderstorms are forecast
to develop over much of the nation's midsection. The resultant
pressure perturbation will evolve into a slow-moving cutoff low.
The GFS and ECMWF meander this feature northward toward the
western Great Lakes for the weekend while the GEM produces a more
progressive evolution. Held onto the consensus blend for POPs,
which brings slight chance into the southern zones Friday evening
and a chance of showers/storms to the remainder of the Northland
Saturday and Saturday night.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1250 PM CDT Sun Jun 17 2018

A slow moving frontal boundary will produce more showers/storms
into the late evening hours over parts of the Northland.
Conditions varied from VFR to IFR in spots with most areas
settling into the MVFR to low VFR range through the afternoon.
Storms will cause IFR conditions and some may be severe producing
large hail, damaging winds, and a tornado. Very heavy rain will
also occur.

Conditions will gradually improve from north to south tonight
into Monday morning.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  79  58  74  54 /  90  60  10   0
INL  72  51  77  50 /  60  20   0   0
BRD  80  59  77  57 /  80  50  10  10
HYR  86  61  75  54 /  80  80  20  10
ASX  82  57  72  50 /  90  80  10   0

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...Flash Flood Watch through Monday afternoon for WIZ001>004-
     006>009.

MN...Flash Flood Watch through Monday afternoon for MNZ019-035>038.

LS...None.
&&

SHORT TERM...Melde
LONG TERM...Huyck
AVIATION...Melde
Hazardous weather outlook, Jun 17, 12:11 PM CDT, 3 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
1211 PM CDT Sun Jun 17 2018

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-181100-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
1211 PM CDT Sun Jun 17 2018

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...This afternoon and Tonight

The potential for flooding and severe thunderstorms will continue
across the Northland today and tonight.

A Flash Flood Watch remains in effect for northwest Wisconsin and
parts of northern Minnesota. Thunderstorms will be on the increase
through the afternoon and evening and decrease later tonight.
Heavy rain will again be possible, especially across the already
hard hit areas of northwest Wisconsin.

Severe thunderstorms will also be possible this afternoon through
the evening, especially in an area from east central Minnesota
into northern Wisconsin. Large hail, damaging winds, and a tornado
will all be possible.

Flash Flood watches and Flood warnings are in effect for portions
of the Northland.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Thunderstorms are possible across northwest Wisconsin on Monday
morning. Thunderstorms will again be possible from Friday into
Sunday.

.SPOTTER INFORMATION STATEMENT...

Skywarn Spotters may be needed this afternoon into the evening.

LSZ121-140>148-181100-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
1211 PM CDT Sun Jun 17 2018

This Hazardous Weather Outlook is for portions of the Nearshore
waters of western Lake Superior.

.DAY ONE...This afternoon and Tonight

Thunderstorms are possible this morning and again this afternoon
and tonight. Some storms may be strong to severe with large hail,
gusty winds, and frequent lightning.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

The probability for widespread hazardous weather is low.

Melde

More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)

In the hours before

Local storm report, Jun 17, 3:25 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
325 PM CDT SUN JUN 17 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1250 PM     TSTM WND DMG     4 SSE LIBBY             46.73N 93.31W
06/17/2018                   AITKIN             MN   EMERGENCY MNGR

            TREES DOWN ALONG HIGHWAY 65 SPORADICALLY
            FROM LIBBY TO MCGREGOR. TIME ESTIMATED FROM
            RADAR.

&&

WL
Local storm report, Jun 17, 3:34 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
334 PM CDT SUN JUN 17 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0333 PM     HEAVY RAIN       3 SSW BRUNO             46.24N 92.68W
06/17/2018  M2.90 INCH       PINE               MN   CO-OP OBSERVER

            TOTAL RAINFALL ACCUMULATION TODAY. SINCE 630
            AM AN ADDITIONAL 1.2 INCHES OF RAIN
            ACCUMULATED.

&&

WL
Local storm report, Jun 17, 3:35 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
335 PM CDT SUN JUN 17 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0143 PM     HEAVY RAIN       3 E PAYNE               47.10N 92.53W
06/17/2018  M3.00 INCH       ST. LOUIS          MN   PUBLIC

            TOTAL RAINFALL ACCUMULATION SINCE 12 PM
            YESTERDAY.

&&

WL
Local storm report, Jun 17, 3:36 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
336 PM CDT SUN JUN 17 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1049 AM     HEAVY RAIN       4 E ISLAND LAKE         47.00N 92.11W
06/17/2018  M1.23 INCH       ST. LOUIS          MN   PUBLIC

&&

WL
Local storm report, Jun 17, 3:38 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
338 PM CDT SUN JUN 17 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0329 PM     HAIL             2 ESE BENNETT           46.43N 91.81W
06/17/2018  E0.50 INCH       DOUGLAS            WI   PUBLIC

            REPORT RELAYED VIA MPING.

&&

WL
Special weather statement, Jun 17, 3:39 PM CDT, 8 minutes before
Special Weather Statement
National Weather Service Duluth MN
339 PM CDT SUN JUN 17 2018

WIZ002-003-172100-
Bayfield-Ashland-
339 PM CDT SUN JUN 17 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN BAYFIELD
AND NORTHWESTERN ASHLAND COUNTIES INCLUDING ALL OF THE APOSTLE
ISLANDS...

At 339 PM CDT, strong thunderstorms were along a line extending from
11 miles north of Sand Island, to Sand Bay, to 9 miles south of
Cornucopia, and moving east at 45 mph.

Wind gusts up to 50 mph, half-inch hail, torrential rainfall, and
frequent cloud to ground lightning can be expected with these storms.

Locations impacted include...
Ashland, Washburn, Barksdale, Bayfield, La Pointe, Sand Island,
Cornucopia, Madeline Island, Bayfield Peninsula Sea Caves, Odanah,
Sand Bay, Red Cliff, Herbster, Big Bay State Park, Stockton Island,
New Odanah, Apostle Islands National Lake Shore, Red Cliff
Reservation, Outer Island, and Bad River Reservation.

Seek shelter inside a sturdy building and away from windows until
these storms pass. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard-topped vehicle.

LAT...LON 4701 9036 4694 9046 4692 9039 4687 9042
      4673 9072 4661 9046 4658 9048 4666 9137
      4691 9117 4692 9108 4696 9109 4702 9100
      4704 9094 4702 9083 4711 9075 4709 9067
      4711 9056 4705 9051 4710 9047 4709 9035
TIME...MOT...LOC 2039Z 268DEG 40KT 4714 9090 4692 9089 4672 9110

 Miller

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 8:41 PM CDTSpecial Weather StatementDLHBurnett19 min
Jun 16, 8:59 PM CDTSpecial Weather StatementDLHDouglas16 min
Jun 16, 9:22 PM CDTSevere Thunderstorm WarningDLHBurnett, Douglas, Washburn23 min
Jun 16, 10:02 PM CDTSevere Thunderstorm WarningDLHBurnett, Douglas, Washburn28 min
Jun 16, 10:25 PM CDTSpecial Weather StatementDLHAshland20 min
Jun 16, 10:39 PM CDTFlash Flood WarningDLHAshland, Bayfield, Burnett, Douglas, Iron, Sawyer and 1 more8 hr
Jun 16, 11:46 PM CDTFlash Flood Warning EmergencyDLHBayfield5 hr
Jun 17, 12:11 AM CDTFlash Flood Warning EmergencyDLHDouglas5 hr
Jun 17, 4:33 AM CDTAreal Flood WarningDLHBurnett, Price, Sawyer, Washburn3 hr
Jun 17, 5:02 AM CDTAreal Flood WarningDLHDouglas48 hr
Jun 17, 6:27 AM CDTAreal Flood WarningDLHAshland, Bayfield, Douglas48 hr
Jun 17, 7:28 AM CDTAreal Flood WarningDLHBayfield, Burnett, Douglas, Sawyer, Washburn4 days
Jun 17, 2:05 PM CDTSevere Thunderstorm WarningDLHDouglas25 min
Jun 17, 2:16 PM CDTSevere Thunderstorm WarningDLHDouglas29 min
Jun 17, 2:29 PM CDTSevere Thunderstorm WarningDLHBurnett, Douglas31 min
Jun 17, 2:41 PM CDTAreal Flood AdvisoryDLHDouglas2 hr
Jun 17, 2:53 PM CDTSevere Thunderstorm WarningDLHDouglas22 min
Jun 17, 3:01 PM CDTSevere Thunderstorm WarningDLHBayfield, Burnett, Douglas, Washburn44 min
Jun 17, 3:17 PM CDTSpecial Weather StatementDLHBayfield13 min
Jun 17, 3:36 PM CDTSevere Thunderstorm WarningDLHBayfield, Douglas, Sawyer, Washburn24 min
Jun 17, 3:39 PM CDTSpecial Weather StatementDLHBayfield21 min
Jun 17, 3:42 PM CDTSevere Thunderstorm WarningDLHBurnett, Washburn33 min
Jun 17, 3:57 PM CDTSevere Thunderstorm WarningDLHAshland, Bayfield, Iron, Price, Sawyer78 min
Jun 17, 4:14 PM CDTSevere Thunderstorm WarningDLHSawyer, Washburn31 min
Jun 17, 4:22 PM CDTSpecial Weather StatementDLHBurnett23 min
Jun 17, 4:23 PM CDTFlash Flood WarningDLHAshland, Bayfield, Iron3 hr
Jun 17, 4:34 PM CDTSpecial Weather StatementDLHSawyer11 min
Jun 17, 4:48 PM CDTSpecial Weather StatementDLHSawyer, Washburn27 min
Jun 17, 4:59 PM CDTAreal Flood AdvisoryDLHBayfield, Sawyer3 hr
Jun 17, 5:02 PM CDTSpecial Weather StatementDLHPrice13 min
Jun 17, 5:15 PM CDTSpecial Weather StatementDLHSawyer30 min
Jun 17, 5:17 PM CDTSpecial Weather StatementDLHIron28 min
Jun 17, 5:43 PM CDTSpecial Weather StatementDLHPrice17 min
Jun 17, 6:03 PM CDTSpecial Weather StatementDLHPrice12 min
Jun 17, 6:17 PM CDTSpecial Weather StatementDLHPrice13 min
Jun 17, 6:33 PM CDTSpecial Weather StatementDLHPrice12 min

Nearby

Flash Flood Warnings in Wisconsin, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.